Article Text

PDF

Myocarditis complicating ethylene glycol poisoning in the absence of neurological features.
  1. D. W. Denning,
  2. A. Berendt,
  3. Y. Chia,
  4. S. H. Morgan
  1. Department of Infectious Diseases (Lister Unit), Northwick Park Hospital and Clinical Research Centre, Middlesex, UK.

    Abstract

    The consequences of ethylene glycol intoxication are described in a 42 year old man who presented with a profound metabolic acidosis, cardiogenic shock and renal failure. The clinical and electrocardiographic findings suggested a myocarditis and this was confirmed by endomyocardial biopsy. The striking absence of neurological features in this patient delayed diagnosis, which was not suspected until calcium oxalate crystals were demonstrated at renal biopsy. Retrospective analysis of serum retained at his admission to hospital confirmed toxic levels of ethylene glycol. Following a period of intensive cardio-respiratory support and peritoneal dialysis he made a good recovery with cardiac and renal function returning to normal.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.